Colorado, 2024High Wind and Strong Wind in Colorado, December 18 to 19, 2024
December 18 to 19, 2024 · NWS BOU · 6 events in 6 counties and zones
A mountain wave brought strong west to northwest winds to the Front Range Mountains and Foothills late December 18th and into the early morning hours of December 19th. Numerous wind gusts of 65 to 85 mph were reported with few gusts topping 90 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mountain wave brought strong west to northwest winds to the Front Range Mountains and Foothills late December 18th and into the early morning hours of December 19th. Numerous wind gusts of 65 to 85 mph were reported with few gusts topping 90 mph. A location west of Boulder (near Wallstreet) reported a peak wind gust of 102 mph. Excel energy reported 5,000-6000 customers without power. The Clear Creek County Sheriff's Office said all of Clear Creek County was without power this morning. In addition to this, a small fire was reported near Horsetooth Reservoir west of Fort Collins. Evacuations were briefly in place before the fire was quickly contained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 18, 9:29 PM MST, 31 minutes earlier. Its key messages:
- Gusty winds expected tonight in the Front Range Mountains and Foothills with gusts up to 80 mph.
- Isolated flurries/light snow possible for mountains Sunday into Monday.
- Otherwise, dry and mild weather prevailing.
Area forecast discussion, Dec 18, 9:29 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
929 PM MST Wed Dec 18 2024
.KEY MESSAGES...
- Gusty winds expected tonight in the Front Range Mountains and
Foothills with gusts up to 80 mph.
- Isolated flurries/light snow possible for mountains Sunday into
Monday.
- Otherwise, dry and mild weather prevailing.
&&
.UPDATE...
Issued at 927 PM MST Wed Dec 18 2024
There is quite a bit of mid and upper level cloudiness across the
forecast area this evening. Low level winds are mostly south-
southwesterly across much of the CWA at this time. The main issue
for overnight are the high winds expected. They have been getting
down into the lower foothills this evening here and there. Cross
sections show a mountain wave set-up in place currently and
observations over the western plains and foothills have indicated
a rotor from time to time. Temperatures will likely be quite
variable in these areas. There have been some wind gusts in
excess of 60 mph in the winder areas in the foothills and
mountains already. I will leave the high wind highlights
going overnight. I only need to make minor changes to the grids.
.SHORT TERM /Through Thursday/...
Issued at 106 PM MST Wed Dec 18 2024
Northwest flow aloft will prevail tonight and Thursday. An upper
level trough passes north of the area tonight. Any precipitation
associated with it will stay well north of the area. The
subsidence and increasing mountain top flow will bring very windy
conditions to the Front Range Mountains and Foothills. HiRes
models in good agreement a mountain wave will develop tonight and
bring these very windy conditions down to the higher foothills.
HRRR has backed off a little on the strength of the winds, though
given the setup still expect locally strong winds to 80 mph. These
winds will subside Thursday morning as the mountain wave breaks
down.
The airmass over the state will be drier Thursday, leading to mostly
sunny skies. However, some high clouds, in the form of wave clouds
will be possible. This will help temperatures warm a little for
Thursday with highs in the 50s across northeast Colorado. A few
locations in the Denver area may top 60 degrees.
&&
.LONG TERM /Thursday night through Wednesday/...
Issued at 106 PM MST Wed Dec 18 2024
The pattern will not be particularly conducive for precipitation
through early next week. Dominant upper-level ridging will fill in
quickly through Saturday, keeping our region dry and mild, with
generally light winds outside of lingering breezy conditions for
higher terrain. Temperatures will peak Saturday and Sunday for the
high country and plains/urban corridor respectively, with
departures approximately 15 degrees above normal for this time of
year.
On Sunday, a weak wave embedded in westerly flow aloft will
traverse the northern US plains. It's track will be too far north
to allow for any meaningful precipitation (~20% chance of high-
elevation flurries), but will result in increased cloud cover and
an uptick in winds. Behind this wave, winds aloft will see an
increasing northwesterly component, potentially advecting more
favorable moisture into our mountain region for higher chances
(50-60%) of light snow on Monday. Amounts would not support more
than minor impacts for the highest elevations, and still a sizable
portion of ensemble members (at least 1/3) do not buy into any
measurable precipitation at all.
Unless these features speed or slow, Tuesday is favored to remain
dry with high pressure rebuilding. The next opportunity for
precipitation (and first opportunity for the lower elevations)
wouldn't come until Christmas, when ensemble mean solutions
suggest growing potential for influence from an upper-level low
ejecting southeastward from the PacNW. There's minimal agreement
as far as how that evolves, and thus any impacts that may result,
if any.
&&
.AVIATION /00Z TAFS through 00Z Friday/...
Issued at 511 PM MST Wed Dec 18 2024
Models keep fairly weak south-southwesterly winds going all night
into Thursday morning. Speeds should remain light. There shouldn't
be any ceiling issues overnight.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM MST Thursday for COZ033>036.
&&
UPDATE.......RJK
SHORT TERM...Meier
LONG TERM....Rodriguez
AVIATION.....RJK
Hazardous weather outlook, Dec 18, 10:37 AM MST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1037 AM MST Wed Dec 18 2024
COZ030>051-191745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1037 AM MST Wed Dec 18 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Winds across the Front Range mountains and foothills will
increase late this afternoon into tonight, with wind gusts up to
80 mph possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Light snow possible in the mountains late Sunday into Monday.
Otherwise, no hazardous weather conditions are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but any reports of strong
wind gusts will be appreciated.
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- December 18, 10:00 PM MST to December 19, 4:00 AM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Strong winds spread east off the foothills and across eastern Larimer County, including parts of Fort Collins. A picture of a large uprooted blue spruce tree was shared on social media. Also, a small fire was started on the northwest side of Fort Collins (near Overland and Vine). The fire was quickly contained with no damage reported. Here are some wind reports from the area, 83 mph Owl Canyon 2 SW, 77 mph Buckeye, 71 mph 4 NNE Buckeye, 71 mph Christman Air Field, and 63 mph I-25 and Buckeye Rd.
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- December 18, 10:00 PM MST to December 19, 2:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 89 kt (102 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Here are some of the stronger reports received, 1 W Wallstreet 102 MPH, 1 S Wallstreet 93 MPH, 1 NE Crisman 81 MPH, 4 ENE Nederland 71 MPH, Wondervu 69 MPH, and Heil Ranch 61 MPH.
High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 18, 10:00 PM MST to December 19, 3:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Based on near by reports from eastern Larimer and Boulder County is reasonable to estimate wind speeds to around 75 mph. A CDOT station at 9000 feet reported a wind speed of 57 mph. There are only a few wind sensors in this zone.
Strong Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- December 18, 11:00 PM MST to December 19, 2:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Gusty winds spread just east of the foothills with gusts reach 60 to 75 mph. Here are a few of the stronger reports, 3 SSE Pinewood Springs 74 MPH, 3 SSW Boulder 70 MPH, Boulder Fairview 65 MPH, Boulder Flatiron 61 MPH.
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- December 19, 12:00 AM MST to 5:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 84 kt (97 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
The Clear Creek County Sherriff reported the power was out across the entire County of Clear Creek. Here are some of the stronger wind reports, Coal Creek Canyon 97 mph, 1 SSW Brookvale 80 mph, 2 NNW Central City 76 mph, and Dumont 72 MPH.
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 19, 1:00 AM MST to 5:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 66 kt (76 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
The Clear Creek County Sherriff reported the power was out across the entire County of Clear Creek. Here are some of the stronger wind reports, Dakota Hill 85 MPH, 2 WSW Brainard Lake 81 MPH, Aspen Springs 76 MPH, and Black Hawk 72 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, December 18, 20241 death · 1 event
- High Surf in Hawaii, December 18, 20241 death · 1 event
- Winter Storm and Winter Weather in Minnesota, December 18 to 20, 20244 injured · $40,000 · 7 events
- High Wind and Winter Weather in Montana, December 18 to 19, 202483 kt wind · 26 events
- High Wind in South Dakota, December 18 to 19, 202463 kt wind · 17 events
- High Wind in Montana, December 18 to 19, 202466 kt wind · 14 events
- Heavy Snow in North Dakota, December 18 to 19, 202413 events
- High Wind in Wyoming, December 18 to 19, 202479 kt wind · 9 events
- Heavy Snow in Minnesota, December 18 to 19, 20249 events
- Heavy Snow in North Dakota, December 18 to 19, 20249 events
- High Wind in Montana, December 18 to 19, 202461 kt wind · 6 events
- Winter Storm and Winter Weather in Minnesota, December 18 to 20, 20246 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220930, 1220935, 1220936, 1220932, 1220934, 1220933.